Slow and steady and gluten-free

It was a Thursday night in May when I decided to go on Xyrem.  I was driving through an intersection on my way home from work when a policeman also crossed the intersection perpendicularly to me.   He was already headed towards me before he turned on his siren or I wouldn’t have gone through my green light.  The sight of a car coming towards me and the sound of the siren startled me.  My head rolled back.  It was only a few seconds, but it scared me.  It was the first time I had a cataplexy attack while driving.  I’ve had mild cataplexy for years without knowing it.  Normally, it’s a slight tingle in my head and weakness in my knees.  Over the last two years, the number of attacks, their duration, and the muscle groups involved have increased leading up to the incident while driving.

When I went to the doctor last November, I told him that the cataplexy was increasing but that it was still mild.  I told him that I was still unable to get a decent night of sleep because I was waking up frequently and still feeling like I was spending a lot of time in a half-awake, half-asleep state.  I think I’m asleep because I’m seeing dream-like images, but I am also aware that I am dreaming and aware of my surroundings.  It’s a strange feeling, but I’m used to it.  He suggested that I try Xyrem, but I turned it down.  The possible side-effects scared me.  Xyrem may cause respiratory distress and cardiac events, as well as things like sleepwalking, bed-wetting, and abnormal dreams.   Reading on message boards, it seemed that a lot of people had problems with it and ended up giving up because they couldn’t get used to the side-effects like nausea and vomiting.   I continued with Lunesta as my sleep aid and switched from Nuvigil to Ritalin for my stimulant.

Over the next six months, things improved slightly during the day.  The short-acting Ritalin was better on my stomach and seemed to be better at helping me stay awake because I could adjust the dose easier than with the Nuvigil.  I was still struggling a lot with nighttime sleep.  I would fall asleep almost immediately after going to bed, sleep for about twenty minutes, and wake up feeling alert for a few minutes and then fall back asleep for about an hour.  The rest of the night would be filled with wavy lines of consciousness weaving between vivid dreams, leaving me unsure the next day about how much sleep I actually managed to get.  I knew that if I didn’t do something to improve my nighttime sleep, the chances of improving my alertness during the day weren’t good.  Then, the incident in the car in May happened, and I knew I really had to get my symptoms under control before they got any worse.

The first week was okay.  I felt nauseated and had some muscle cramps, but once I increased my water intake and stopped drinking coffee and soda, that sorted out.  With every dose increase over the next few weeks, I had nausea and seasick feelings, but they only lasted a few days.  This last round of increases, however, has left me feeling miserable.  I have acid reflux, though with diet changes and medications, it was under control.  It seems like it is coming back, only this time is different.  I usually have a bit of a sore throat, some coughing, and some stomach pain along with heartburn.  This time?  I’ve skipped all that and have gone to feeling like I have something stuck in my throat at all times, and yesterday, I vomited.  In the last six weeks, I’ve lost about 10 pounds.  I’m sleeping better, but I’ve got to get my stomach straightened out or I’ll have to stop taking it.   I had to work from home two days last week due to being sick, and I can’t afford to do that.

I called my doctor’s office on Thursday to ask what to do for the nausea and headaches I was experiencing.  She suggested increasing the dose because it appeared that I was ready to do so since I was starting to take longer to fall asleep again.  It didn’t make sense, but I figured I’d try it.  The next day was worse.  My stomach issues were in full swing and I had to leave work again.  I called back.  This time the nurse said to try going back down to the dose before the increased side-effects started happening and then we will increase more slowly once I start to feel better.  However, yesterday was not better.  It was worse.  I got the feeling like I was choking on something and ended up losing my breakfast, only to find that my throat  is full of super thick mucus.

Lounging on the couch, trying to get a nap in yesterday, I had an epiphany.   Guess what I’ve been eating this week that I haven’t eaten for the last several weeks since being gluten-free?  Oatmeal.  Non-certified to be gluten-free oatmeal.  I almost quite literally slapped myself in the forehead.   I didn’t start feeling so terrible until after I ate the stupid oatmeal!  Literally, within an hour after eating it yesterday is when I got that choking feeling and puked up all that mucus.  I Googled my symptoms and everything kept coming up with reflux caused by food sensitivies.  FOOD SENSITIVITIES.  GLUTEN!  AHHHHH!  I ran up the stairs and told my husband.  We were both really excited because if it is, in fact, the oatmeal causing my increase in stomach problems, it should go away in a few days and I can get back on track with the Xyrem.  It will have also completed my gluten-free experiment because I will know that I truly do benefit from being gluten-free.  I mean, is it possible that my reaction was so much worse this time than in the past because I’d been without any gluten (religiously) for two months?

Today, I feel a tiny bit better.  Still a lot of drainage in my throat, but it’s starting to come up.  I still feel nauseated and in danger of not keeping food down again today, but I also feel hopeful.  Perhaps in a few days, I’ll feel better physically and can try another small increase in medications to see if it was the oatmeal or if it was the Xyrem.  I really hope it was the oatmeal….

 

Comments

  1. Great post, and good luck! I also enjoyed reading your story on the other post! My boyfriend and I are both gluten intolerant (and I am also narcoleptic). My boyfriend had terrible acid reflux before going gluten free, but it took about two months to go away.. I hope it was the oats too! I hve found that even certified gluten free oats give me problems, and so I’m wondering if there is something else in wheat that may cause problems.

    Just a word of caution about the gluten free experiment… You might want to extend your “gluten free challenge” for another few weeks. Unlike most foods, which are eliminated from your body within a few days, gluten is extra sticky (which is why it makes such good bread)! Anyway, it stays in your digestive tract for three weeks, which means you may still mount a reaction to the oatmeal you ate last week two weeks from now! To me, this is quite an unfair aspect of gluten intolerance. Unfortunately, a few days just isn’t long enough, and even a tiny bit of gluten can throw the immune system into full-throttle reaction for quite a while.

    Good luck with your continued journey and I look forward to reading more about the virtual race!

    • Heather says:

      You aren’t kidding! It does take some time for the system to get straightened back out. I still have some inflammation and joint pain, and my digestive tract is not 100% happy again yet.

Trackbacks

  1. […] depends on what I ask and to whom I ask it.   Last week, I was rather sick.  As I posted here, I wasn’t sure if it was a result of the Xyrem, a stomach bug, or something I ate that was […]

Speak Your Mind

*